Older patients who switch to using pill organisers for their medication could, as an unintended consequence, experience adverse effects and even hospital admission, warn UK researchers.
A small study by the University of East Anglia found that patients who switched from following drug packaging to an organiser to help them take the right medication at the right time of the day were more likely to become unwell than those not using them.
“It’s the switching stage which appears to be the danger”
The study authors suggested the reason was that patients who swapped to organisers started receiving more medication than before because they were taking their pills more regularly.
As a result, they recommended that patients should consult a clinician before starting to use a pill organiser, in order to check whether the dose being prescribed should be reduced.
Lead researcher Dr Debi Bhattacharya said: “On average, when patients who had previously taken their medication sporadically were switched to a pill organiser, they took all of their medication and became unwell, whilst those who remained on usual medication packaging did not have any adverse effects.”
She acknowledged that the fact that using a pill organiser could cause patients to experience adverse effects from their medication sounded “rather counterintuitive”.
“It is likely that because the patients had been taking their medication sporadically, they weren’t getting the expected health improvements,” she said. “The doctor may therefore have increased the dose of the medication to try to get the desired effect.”
“When these patients were switched to a pill organiser and suddenly started taking more of their prescribed medication than previously, they experienced normal side effects of the medication,” said Bhattacharya.
The research team studied people aged over 75 from six GP practices who were prescribed three or more types of medical tablets.
A total of 29 participants took part in the trial. They were monitored for eight weeks – with half continuing to take their medication direct from the packet, and half switching to a pill organiser.
Patient pill organisers ‘lead to adverse effects’
Of those using a pill organiser, five adverse events were recorded, compared with none in the usual packaging group.
The adverse effects comprised three falls, one hypoglycaemic episode and one temporary incapacitation – patient felt unwell and was unable to get out of the bath for 12 hours until rescued.
Dr Bhattacharya said: “The results of this trial are encouraging as they suggest that pill organisers do help patients to take their medication as prescribed.
“However, when switching from usual packaging to a pill organiser, we recommend that patients speak to their GP or pharmacist to check that the doses of their medication are appropriate,” she said.
“People who are already using a pill organiser without any ill effects should not stop using it as they do seem to help some patients take their medication as prescribed,” she said. “It’s the switching stage which appears to be the danger.”
The research was published today by the Health Technology Assessment programme.